• Tom Robinson

Voices of Courage: Olanzapine side effects & withdrawals sharing experiences for the sake of others!

The second post in this new series called ‘Voices of Courage’ comes from a blog reader who very kindly reached out to me and offered some thoughts on the antipsychotic ‘olanzapine’ (brand name Zyprexa).


I have some limited experience of this drug because I was put on it when I was in hospital after my first full-blown manic episode in 2013.


I immediately had a very frightening and worrying reaction to it when I experienced what I can only describe as ‘sleep paralysis’ where I felt as though I had an evil spirit holding me down all night, yet I was unable to wake myself up sufficiently in order to get out of the room.


I have been wanting to include something on olanzapine because recently, I went to see my friend who has quite a severe case of mental illness and is in a sort of system of ‘supported’ care, and he immediately told me that:


“They’re giving me olanzapine and it’s making me hallucinate.”

So, the question is:



How can a drug that makes you hallucinate be doing anything positive for your mental health?









Venlafaxine: a similar horror story


A similar thing happened to me near the beginning of my illness when taking the ‘antidepressant’ venlafaxine (brand name Effexor), which was also an absolute NIGHTMARE to withdraw from (more on that in a future post).


The ‘sleep paralysis’ bordered on hallucination both times, and was horrifying to have to experience – far more terrifying than any manic ‘delusions’ I was supposed to be experiencing.


Fortunately, I managed to extricate myself from venlafaxine (two weeks of hell when discontinuing), and was (thank God) listened to, after the hideous hospital experience, and I immediately got the hell off olanzapine and escaped the pernicious effects of antipsychotics by the skin of my teeth (that time around anyway).









Clearing up some myths


These psychiatric drugs do not ‘correct a chemical imbalance in the brain’ as they are widely believed and purported to.


The reality is that (and I’m quoting a psychiatrist here) they ‘disable’ your brain, numb you down and sedate you. They do not target a specific illness they just aren’t anywhere near as sophisticated as that!



WARNING: Whatever you read here, do not stop your medication ‘cold turkey’ because the risk of relapse could be higher than before you even started taking it, and you may experience some horrifying withdrawal symptoms. More information and advice on withdrawing from antipsychotics can be found here.



Anyway, I think that’s enough from me for now, so I'm now adding the story of someone who has more experience of being on olanzapine than I do, and today I’m sharing some of her thoughts.


This is what she has to say.









Introduction to olanzapine


My first experience of antipsychotic medication was back in 2002, when olanzapine was a popular choice amongst prescribing psychiatrists.


I was initially impressed by how quickly it appeared to eradicate some of my symptoms, and I was relieved that as long as I agreed to continue taking it, I could be discharged from hospital within days.









Side effects and complications


Unfortunately, it transpired that olanzapine would cause me as many problems as it solved and trying to cope with day-to-day life whilst feeling tired, sluggish, and constantly hungry was almost as difficult as it had been coping with my initial symptoms of depression, paranoia, and self-destructive thoughts.


Taking olanzapine led to me becoming overweight for the first time in my life and sadly my weight has yoyoed ever since. The professionals seemed to think that being overweight and crawling through every day like a zombie was a positive outcome.


The dose was increased every time I had a small set back, until a friend very kindly but firmly pointed out that she felt I was getting worse, not better. After much protesting from me, the doctors agreed to swap me on to another antipsychotic, but I experienced almost identical side effects as I had previously.









Discontinuation issues


I was a mum to four daughters, struggling to function, so I made the decision at this point to stop taking my medication. It was incredibly hard, I suddenly couldn’t sleep at all, and my depression worsened again, but at the same time I had a bit more energy so I could enjoy my children, and this helped me to keep going through those early days without medication.


I spent the next few years taking medication every time I became very unwell, but then stopping it myself against advice when I felt either well enough to try managing without it, or when the side effects became so extreme that they were worse than the illness itself.


I felt strongly that medication seemed to help me in the short-term, but that it wasn’t at all beneficial longer term. It is hard to understand how such powerful drugs can be prescribed with so little follow up and why there is no encouragement, advice, or support from the professionals to reduce or stop medications when they are clearly no longer helpful.









Making my own treatment decisions


I was left in a position where I felt I had no choice but to do my own thing, taking medication when I felt it was needed, but then secretly stopping when I felt the time was right. One of the problems with having a mental illness, is that if you have any opposing view to your clinician, then it seems to simply be deemed part of your illness.


Trying to get anyone to listen seemed impossible, so I instead went to extreme lengths, especially when I was in hospital under section. I would only take the medication that I thought would help me, but the only way to do this and avoid being pinned down and forcibly injected was to be sneaky and dishonest.


I would hide tablets under my tongue, in my sleeves and behind my bed, desperately trying to avoid suffering the terrible side effects that I experienced with high doses of these powerful medications.


Ironically, the staff often commented how much better I seemed on a new medication, or increased dose, when the reality was that I was either taking a reduced dose or none at all.





EPS:





Concluding thoughts


There is more and more evidence that antipsychotic medications are helpful in the short term, but not in the long-term which is frustrating, especially since this is what I have said all along.


I feel more confident now in advocating for myself when discussing medication with doctors, but it often feels that medications for mental illnesses are somehow stuck in the past and there doesn’t seem to be any change on the horizon.


So much money is ploughed into research and development of new medications and treatments for physical illness, why isn’t this the same for mental illness?


* * *



A big thank you to this reader for sharing her thoughts and experiences with the antipsychotic olanzapine. I admire her strength and courage to be the ‘expert of herself’ as well as surviving the horrors of a severe mental illness.


If you would like more information on the drug olanzapine, side effects, and withdrawals then you can find it here.


I have also added a wonderful interview below, with YouTuber Joanna Nahum who discusses the problems she faced when coming off olanzapine.


Thanks for reading,


Speak to you soon,

TR

www.dyingtostayalive.com




303 views0 comments